Alert archive / Georgia / Tornado Warnings in 2003

Tornado Warning 6, NWS Jacksonville, FL

March 20, 2003Wayne County, Georgia

NWS Jacksonville, FL issued this tornado warning at Mar 20, 2003, 1:34 PM EST for Wayne County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2003, 1:34 PM EST (18:34 UTC)
Expired
Mar 20, 2003, 2:00 PM EST
In force
26 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Wayne County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 8:40 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1354 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 201834
TORJAX
GAC305-201900-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
134 PM EST THU MAR 20 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 200 PM EST

* AT 126 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 2 MILES NORTH OF ODUM...OR ABOUT 10 MILES EAST
  OF SURRENCY...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 200 PM EST...
  ODUM...

THIS IS A EXTREMELY DANGEROUS AND POTENTIALLY DEADLY TORNADO.
EVACUATE MOBILE HOMES AND GO TO A STURDY BUILDING. MOVE TO A PLACE OF
SAFETY...AWAY FROM WINDOWS...IN AN INTERIOR ROOM ON THE LOWEST FLOOR.

VERY LARGE HAIL IS POSSIBLE WITH THE PARENT THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE.

LAT...LON 3175 8212 3160 8201 3181 8158 3200 8172
$$

CARROLL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Mar 20, 9:25 AM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Mar 20, 9:25 AM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
925 AM EST THU MAR 20 2003

PUBLIC...WILL KEEP THIS BRIEF AS STRONG TO SVR STORMS NOW MOVING
INTO NW CWA (COUNTY WARNING AREA). TOR WATCH NUMBER 65 IN EFFECT TIL
3 PM FOR ALL OF SE GA ZONES. STORMS CONTINUE TO MOVE NE ALONG SQUALL
LINE WITH GOOD ROTATIONAL SIGNATURES (SOME ELEVATED). UPDATED ZONES
WITH NEW WATCH INFO...AS WELL AS INCREASES IN GA CLOUDS AND POPS AND
MINOR ADJUSTMENTS ELSEWHERE. 12Z SOUNDING SHOWS THAT REMAINDER OF
AREA COULD BECOME ACTIVE THIS AFTN...EVEN AS DYNAMIC ENERGY
SUPPORTING SQUALL LINE WANES. GOOD DRY AIR ALOFT...STRONG LOW-LEVEL
WINDS...LOW WET-BULB ZERO...AND MODERATE TO STRONG SHEAR POINT TO
SCATTERED STRONG TO SEVERE STORMS LATER TODAY.

MARINE...TOR WATCH INFO NOT ADDED TO MARINE FCST AS BOX DOESNT
COVER COASTAL WATERS IN OUR AREA. WILL BEEF UP WINDS IN MORNING
UPDATE OVER FL WATERS.

.JAX...
FL...SCA FERNANDINA BCH TO FLAGLER BCH OUT 60 NM.
GA...TORNADO WATCH #65 THRU 3 PM ALL ZONES.
     SCA ALTAMAHA SOUND TO FERNANDINA BCH OUT 60 NM.

CARROLL/BROYLES/WELSH/KEEGAN/BOONE
Hazardous weather outlook, Mar 20, 9:10 AM EST, 4 hours 24 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
910 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
...A TORNADO WATCH IN EFFECT UNTIL 3 PM FOR ALL OF SOUTHEAST
GEORGIA...
...TORNADOES...LARGE HAIL...DAMAGING WINDS AND LOCALIZED FLOODING
POSSIBLE...

SEVERE THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND
TORNADOES ARE POSSIBLE IN THE WATCH AREA.  ELSEWHERE SCATTERED
STRONG AND ISOLATED SEVERE THUNDERSTORMS WILL DEVELOP TODAY AND
CONTINUE THROUGH THE NIGHT. STORMS WILL MOVE TOWARD THE NORTHEAST.
LOCALIZED FLOODING IS ALSO POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE POTENTIAL FOR SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS
EXISTS THROUGH FRIDAY ACROSS THE FORECAST AREA. LOCALIZED HEAVY
RAINFALL IS ALSO POSSIBLE.

AREA RIVERS WILL LIKELY CONTINUE NEAR OR ABOVE FLOOD STAGE THROUGH
THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED FOR SOUTHEAST GEORGIA
COUNTIES. IN ADDITION...NORTHEAST FLORIDA SPOTTERS ARE REQUESTED TO
SELF-ACTIVATE IF WARNINGS ARE ISSUED LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Mar 20, 9:22 AM EST, 4 hours 12 minutes before
GAZ133>135-201500-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
922 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT APPLING...JEFF DAVIS...AND BACON
COUNTIES THROUGH 1000 AM...

AT 922 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF GRAHAM...MOVING
NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND GRAHAM...PINE GROVE AND BAXLEY THROUGH 1000 AM
EST. INTERESTS ON AND NEAR HIGHWAY 23 NORTH OF ALMA SHOULD ALSO BE
PREPARED FOR THE STRONG STORMS. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PLEASE
SEEK SHELTER IF LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 20, 9:26 AM EST, 4 hours 8 minutes before
GAZ132-149-201515-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
926 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT ATKINSON COUNTY THROUGH 1015
AM...

AT 926 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 4 MILES NORTH OF WILLACOOCHEE...MOVING
NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS NORTH OF WILLACOOCHEE THROUGH 1015 AM EST. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. IF LIGHTNING IS IN YOUR AREA...PLEASE SEEK SHELTER.

BROYLES
Special weather statement, Mar 20, 9:56 AM EST, 3 hours 38 minutes before
GAZ134-135-201600-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
956 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT APPLING AND BACON COUNTIES
THROUGH 11 AM...

AT 956 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 6 MILES NORTHWEST OF ALMA...MOVING
NORTHEAST AT 20 MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND ALMA...NEW LACY...BAXLEY AND SURRENCY THROUGH
1100 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PLEASE SEEK SHELTER IF
LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 20, 10:19 AM EST, 3 hours 15 minutes before
GAZ150-201600-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1019 AM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT WARE COUNTY THROUGH 11 AM...

AT 1019 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED 7 MILES NORTHEAST OF
BICKLEY...OR ABOUT 7 MILES SOUTH OF ALMA...MOVING NORTHEAST AT 25
MPH. THIS LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
BEACH AND DIXIE UNION THROUGH 1100 AM EST. HAIL UP TO ONE HALF INCH
IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
PLEASE SEEK SHELTER IF LIGHTNING IS IN YOUR AREA.

BROYLES
Special weather statement, Mar 20, 12:55 PM EST, 39 minutes before
GAZ133>135-201845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1255 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT BACON...JEFF DAVIS...AND APPLING
THROUGH 145 PM...

AT 1255 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  A
STRONG THUNDERSTORMS NEAR ROCKINGHAM...MOVING NORTH AT 35 MPH.
ANOTHER...STRONGER STORM WILL MOVE OUT OF COFFEE COUNTY INTO BACON
AND JEFF DAVIS COUNTY. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND SURRENCY...PINE GROVE AND BAXLEY THROUGH 145 PM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

CARROLL
Special weather statement, Mar 20, 1:04 PM EST, 30 minutes before
GAZ136-201830-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
104 PM EST THU MAR 20 2003

...STRONG THUNDERSTORMS WILL IMPACT WESTERN WAYNE COUNTY THROUGH
130 PM...

AT 104 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTHWEST OF ODUM...MOVING
NORTHEAST AT 35 MPH. ANOTHER STORM WILL MOVE OUT OF APPLING COUNTY
AS WELL. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

CARROLL

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:00 PM ESTSevere Thunderstorm WarningJAXAppling, Jeff Davis45 min
Mar 19, 7:47 PM ESTSevere Thunderstorm WarningJAXAppling43 min
Mar 19, 8:07 PM ESTSevere Thunderstorm WarningJAXWayne23 min
Mar 19, 9:46 PM ESTSevere Thunderstorm WarningJAXBrantley, Wayne44 min
Mar 20, 8:27 AM ESTSevere Thunderstorm WarningJAXCoffee48 min
Mar 20, 9:12 AM ESTSevere Thunderstorm WarningJAXCoffee48 min
Mar 20, 9:40 AM ESTSevere Thunderstorm WarningJAXAtkinson50 min
Mar 20, 12:18 PM ESTSevere Thunderstorm WarningJAXAtkinson, Coffee57 min
Mar 20, 12:25 PM ESTTornado WarningJAXAtkinson, Coffee50 min
Mar 20, 1:05 PM ESTSevere Thunderstorm WarningJAXBacon40 min
Mar 20, 1:20 PM ESTTornado WarningJAXBacon40 min
Mar 20, 1:37 PM ESTSevere Thunderstorm WarningJAXAppling, Bacon38 min
Mar 20, 1:51 PM ESTSevere Thunderstorm WarningJAXAtkinson39 min
Mar 20, 2:03 PM ESTTornado WarningJAXAtkinson27 min
Mar 20, 2:09 PM ESTSevere Thunderstorm WarningJAXCoffee51 min
Mar 20, 2:10 PM ESTTornado WarningJAXWayne35 min
Mar 20, 2:20 PM ESTTornado WarningJAXCoffee40 min
Mar 20, 2:29 PM ESTSevere Thunderstorm WarningJAXBacon46 min
Mar 20, 2:34 PM ESTSevere Thunderstorm WarningJAXClinch, Echols56 min
Mar 20, 2:45 PM ESTSevere Thunderstorm WarningJAXAppling45 min
Mar 20, 3:15 PM ESTSevere Thunderstorm WarningJAXAtkinson45 min
Mar 20, 3:23 PM ESTSevere Thunderstorm WarningJAXCharlton67 min
Mar 20, 3:28 PM ESTSevere Thunderstorm WarningJAXWare32 min
Mar 20, 3:55 PM ESTFlash Flood WarningJAXBacon6 hr
Mar 20, 4:37 PM ESTSevere Thunderstorm WarningJAXClinch38 min
Mar 20, 6:04 PM ESTSevere Thunderstorm WarningJAXAtkinson, Clinch41 min

Nearby

Tornado Warnings in Georgia, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.